Alert archive / Tennessee / Flash Flood Warnings in 1998

Flash Flood Warning 16, NWS Morristown, TN

January 8, 1998Cocke County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jan 8, 1998, 9:29 AM EST for Cocke County, Tennessee. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 1998, 9:29 AM EST (14:29 UTC)
Expired
Jan 9, 1998, 7:00 AM EST
In force
22 hr
Issued by
NWS Morristown, TN
Area
Whole counties

County Cocke County, TN

The radar

The Knoxville radar (KMRX), 37 km from the middle of the area, began a volume at 14:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.5 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1998-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1998-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
271 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 081435
FFWMRX
TNC029-091200-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
929 AM EST THU JAN 8 1998
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  7 AM EST FRIDAY
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...COCKE COUNTY
 
...RIVER FLOOD WARNING FOR THE FRENCH BROAD RIVER IN COCKE COUNTY...
 
AT 925 AM EST THE FRENCH BROAD RIVER AT NEWPORT WAS AT 13.3 FEET AND
RISING.  FLOOD STAGE IS 10.0 FEET.  THE RIVER IS EXPECTED TO CREST
AT 17.5 FEET AROUND 6 PM THIS EVENING.
 
PERSONS WITH INTEREST ALONG OR NEAR THE FRENCH BROAD RIVER SHOULD
TAKE NECESSARY PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 2:53 AM EST, 6 hours 36 minutes earlier.

Area forecast discussion, Jan 8, 2:53 AM EST, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
253 AM EST THU JAN 8 1998

MEM RECOMMENDATIONS...MAY WANT TO CONTINUE FFW UNTIL AT LEAST NOON FOR
NE TN AS ADDITIONAL RAINS EXPECTED.

MODELS IN MUCH BETTER AGREEMENT TONIGHT.

AT 06Z SFC LOW OVER WESTERN KY AND WILL CONTINUE ITS NORTHWARD TREK.
WITH THETA-E RIDGE PRETTY MUCH TO OUR EAST AS WELL AS THE 85H JET
THINK THE THREAT FOR HEAVY RAIN HAS ENDED.

TODAY...CHC POPS STILL IN ORDER THRU AM FOR CWA WITH BEST CHANCE
OVER NE TN.

TONIGHT...UPPER TROF/VORT AXIS PIVOT ACRS CWA & FCST SNDGS SHOW STEEP
LAPSE RATE. CHC POPS NEEDED TONIGHT AT LEAST.

FRIDAY...ZONAL FLOW BEGINNING SO DONT EXPECT ANY PCPN...HOWEVER...
WOULD NOT EXPECT ANY BREAKS IN CLOUDS UNTIL LATE AFTERNOON AT BEST AND
TEMPS BACK TO SEASONAL LEVELS.

TEMPS...PREFER WARMER NGM TEMPS TODAY AND A BLEND THEREAFTER.

WS/TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 8:08 PM ESTFlash Flood WarningMRXSevier6 hr
Jan 7, 8:35 PM ESTFlash Flood WarningMRXCumberland, Fentress7 hr
Jan 7, 8:35 PM ESTFlash Flood WarningMRXHamilton7 hr
Jan 7, 9:18 PM ESTFlash Flood WarningMRXCarter, Johnson, Unicoi6 hr
Jan 8, 12:45 AM ESTFlash Flood WarningMRXBlount3 hr
Jan 8, 3:11 AM ESTFlash Flood WarningMRXCarter, Johnson, Unicoi3 hr
Jan 8, 3:11 AM ESTFlash Flood WarningMRXCarter, Johnson3 hr
Jan 8, 3:11 AM ESTFlash Flood WarningMRXUnicoi3 hr
Jan 8, 5:48 PM ESTSevere Thunderstorm WarningMRXSevier42 min
Jan 8, 6:22 PM ESTSevere Thunderstorm WarningMRXMonroe68 min
Jan 8, 6:25 PM ESTSevere Thunderstorm WarningMRXMcMinn50 min
Jan 8, 6:42 PM ESTSevere Thunderstorm WarningMRXBlount63 min

Nearby

Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.